Arkansas, 2011

Damaging Wind in Arkansas, September 18, 2011

September 18, 2011 · NWS LZK · 1 event in 1 county or zone

A cold front moving through Arkansas on the 18th triggered scattered thunderstorms, but severe weather was very limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moving through Arkansas on the 18th triggered scattered thunderstorms, but severe weather was very limited.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 18, 1:13 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 18, 1:13 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
213 PM CDT SUN SEP 18 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

NOT MANY CHANGES FROM LATE MORNING/EARLY AFTERNOON
DISCUSSION/FORECAST UPDATE FOR THE REST OF THIS SUN AFTERNOON.
SCATTERED TO WIDESPREAD THUNDERSTORMS ARE ONGOING EARLY THIS
AFTERNOON ACROSS THE EXTREME NWRN PORTION OF THE CWA AS FIRST UPPER
WAVE LIFTS NE AROUND THE BASE OF THE MAIN UPPER TROUGH STILL TO THE
WEST. EXPECT THIS ACTIVITY TO PUSH OFF TO THE EAST AND NE OVER THE
NEXT FEW HRS. HOWEVER...THE MAIN WAVE/TROUGH AXIS REMAINS OVER
CENTRAL OK...WHICH WILL PUSH EAST THROUGH THE REST OF THE AFTERNOON
HRS...GENERATING ANOTHER ROUND OF THUNDERSTORMS. AHEAD OF THIS UPPER
TROUGH AXIS...CLOUD COVER IS BREAKING UP...WITH A MOISTURE SURGE
ONGOING ACROSS THE WRN TWO THIRDS OF THE STATE. AS A RESULT...THE
INSTABILITY IS INCREASING ACROSS WRN AR. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THIS TROUGH AXIS...AND MOVE EAST ACROSS
THE STATE. DO EXPECT SOME STRONG TO SVR STORMS AS RESULT OF THE
INCREASING INSTABILITY. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREAT WITH ANY SVR STORM.

THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD  THIS EVENING AS THE MAIN UPPER TROUGH BEGINS PUSHING
EAST ACROSS THE REGION. SOME AREAS IN THE FAR NRN AND NWRN CWA SAW
VERY HEAVY RAINFALL ON SAT...AND WITH THE ADDITIONAL HEAVY RAINFALL
FROM THUNDERSTORMS THIS AFTERNOON AND EVENING...WILL CONTINUE WITH
THE FLASH FLOOD WATCH FOR THE NWRN AND NRN COUNTIES. AN ADDITIONAL 1
TO 2 INCHES OF RAIN COULD BE SEEN...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE AS STORMS MOVE OVER THESE SAME AREAS. FURTHER
SOUTH...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...BUT THE
WIDESPREAD FLASH FLOOD THREAT WILL BE LOWER SINCE THESE AREAS SAW
LESS RAINFALL IN THE PREVIOUS DAYS.

BY TOMORROW...THE UPPER SHORTWAVE WILL PUSH EAST OF THE STATE...WITH
DRIER AIR FILTERING INTO THE STATE FOR MON AFTERNOON. POPS WILL
DECREASE FROM NW TO SE BY THE AFTERNOON HRS. TUE SHOULD REMAIN
DRY...BUT HAVE POPS INCREASING FOR WED AS THE NEXT FRONT AND UPPER
TROUGH DIVE SOUTH TOWARDS AR.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY

FRONTAL BOUNDARY AND ASSOCIATED UPPER TROUGH WILL BE MOVING OUT OF
THE REGION ON THURSDAY...WITH ANY LINGERING PRECIPITATION COMING TO
AN END BY LATE IN THE DAY. COOLER AND DRIER AIR WILL MOVE IN BEHIND
THE SYSTEM...WITH BELOW NORMAL TEMPERATURES PREVAILING THROUGH THE
END OF THE PERIOD...AS UPPER FLOW REMAINS NORTHERLY/NORTHWESTERLY.
AT THE SURFACE...HIGH PRESSURE WILL BE PREVALENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  79  56  82 /  80  40  10  10
CAMDEN AR         68  85  62  86 /  80  50  20  10
HARRISON AR       60  76  56  81 /  70  10  10  10
HOT SPRINGS AR    67  82  59  84 /  80  30  10  10
LITTLE ROCK   AR  67  82  59  83 /  80  40  20  10
MONTICELLO AR     68  84  63  84 /  80  70  20  20
MOUNT IDA AR      65  81  58  84 /  80  20  10  10
MOUNTAIN HOME AR  63  77  55  82 /  80  10  10  10
NEWPORT AR        64  80  56  81 /  80  50  10  10
PINE BLUFF AR     68  84  60  83 /  80  60  20  10
RUSSELLVILLE AR   66  82  57  85 /  80  10  10  10
SEARCY AR         66  81  59  82 /  80  40  20  10
STUTTGART AR      66  83  59  81 /  80  60  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR BAXTER-BOONE-FULTON-
JOHNSON-MARION-NEWTON-POPE-SEARCY.

&&

SHORT TERM...62 / LONG TERM...57
Hazardous weather outlook, Sep 18, 9:15 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1015 AM CDT SUN SEP 18 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1015 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLOW-MOVING FRONTAL BOUNDARY WILL MEANDER AROUND ARKANSAS TODAY
AND TONIGHT. AT THE SAME TIME...ABUNDANT LOW LEVEL MOISTURE WILL
CONTINUE TO MOVE ACROSS AND INTERACT WITH THE SYSTEM...AS SEVERAL
UPPER LEVEL WAVES MOVE THROUGH. THE RESULT WILL BE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.

SOME STORMS THAT DEVELOP DURING THE AFTERNOON COULD BECOME STRONG TO
BRIEFLY SEVERE. IF ANY STORM WERE TO BECOME STRONG TO SEVERE...WIND
GUSTS OF 60 MPH WOULD BE POSSIBLE...ALONG WITH HAIL TO QUARTER SIZE.
THE GREATEST THREAT FOR STRONG STORMS WOULD BE IN THE AFTERNOON AND
EARLY EVENING HOURS...AND GENERALLY OVER NORTHWEST AND WEST CENTRAL
ARKANSAS...NORTH OF A LINE FROM MENA TO HARRISON.

STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. IN
AREAS OF WESTERN AND NORTHERN ARKANSAS...MANY LOCATIONS HAVE
RECEIVED ANYWHERE FROM TWO TO FIVE INCHES OF RAINFALL SINCE
SATURDAY. ADDITIONAL RAINFALL OF ONE TO TWO INCHES COULD OCCUR
THROUGH TONIGHT...WHICH WILL INCREASE FLASH FLOOD POTENTIAL. THE
AREA OF GREATEST CONCERN FOR FLASH FLOOD POTENTIAL WILL BE FROM THE
WESTERN ARKANSAS RIVER VALLEY TO NORTH CENTRAL ARKANSAS...OR MORE
SPECIFICALLY WEST OF A LINE FROM CLARKSVILLE...TO GILBERT...TO
SALEM.

HEAVY RAINFALL COULD RESULT IN LOCALIZED AREAS OF FLASH FLOODING IN
SOUTHWEST AND WESTERN ARKANSAS. RAINFALL OF ONE TO TWO INCHES WILL
BE POSSIBLE IN AREAS SOUTH OF A LINE FROM MENA TO CLARKSVILLE...
AND GENERALLY WEST OF THE INTERSTATE 30 CORRIDOR.

A COLD FRONT WILL PUSH INTO ARKANSAS TONIGHT...AND TRAVERSE THE
STATE LATE TONIGHT THROUGH EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL MOVE OUT OF ARKANSAS MONDAY AFTERNOON...WITH
RAIN CHANCES COMING TO AN END. HOWEVER...AN UNSETTLED WEATHER
PATTERN WILL CONTINUE.

ANOTHER COLD FRONT WILL MOVE THROUGH ON WEDNESDAY WITH ADDITIONAL
CHANCES OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51/57

The radar

The Western Arkansas radar (KSRX), 39 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
September 18, 5:50 PM CST
Where
Logan County, 1 mi S of Ione
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.056, -94.050

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334295.